New Mexico, 2002

Damaging Winds in New Mexico, June 9, 2002

June 9, 2002 · NWS MAF · 2 events in 2 counties and zones

Thunderstorms resulted in severe wind gusts across parts of southeast New Mexico during the afternoon of the 9th. The most significant damage was in the south parts of Carlsbad.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms resulted in severe wind gusts across parts of southeast New Mexico during the afternoon of the 9th. The most significant damage was in the south parts of Carlsbad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 9:12 AM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 9, 9:12 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 AM CDT SUN JUN 9 2002

SURFACE WINDS ACROSS THE AREA A LITTLE STRONGER THAN ANTICIPATED DUE
TO WANING LOW LEVEL JET AND TIGHTER SURFACE PRESSURE GRADIENT EAST
OF SURFACE TROUGH.  WILL SEND AN UPDATE MOMENTARILY TO UP WINDS
MOST GROUPS.  DRYLINE SHOULD SHARPEN AND MAKE EASTWARD PROGRESS TO
EAST OF THE TEXAS/NEW MEXICO STATELINE THIS AFTERNOON.  SHOULD SEE
ENOUGH LOW LEVEL CONVERGENCE/INSTABILITY ALONG DRYLINE TO WARRANT
ISOLATED/WIDELY SCATTERED THUNDERSTORMS LATER TODAY...WITH OUTSIDE
CHANCE OF DAMAGING WINDS FROM ANY OF THE STORMS.  TEMPERATURES AND
SKY CONDITION LOOK GOOD.

.MAF...
TX...NONE.
NM...NONE.

AKL

In the hours before

Special weather statement, Jun 9, 12:20 PM MST, 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN JUN 9 2002

.SYNOPSIS...
A DRYLINE WILL MOVE EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER THIS
AFTERNOON.  A WEAK UPPER DISTURBANCE WILL COMBINE WITH HEATING...
INSTABILITY...AND MOISTURE AHEAD OF THE DRYLINE TO PRODUCE WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING.  THUNDERSTORMS
WILL BE POSSIBLE MAINLY EAST OF A TATUM...HOBBS...FORT STOCKTON...
MARFA LINE.

NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED.  HOWEVER...ISOLATED
THUNDERSTORMS COULD GENERATE STRONG WIND GUSTS IN EXCESS OF 60 MPH
DUE TO INTENSE SURFACE HEATING AND ATMOSPHERIC INSTABILITY.
OTHERWISE...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

AKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 9, 12:35 PM MST to 12:43 PM MST
Where
Eddy County, Carlsbad
Measured
62 kt (71 mph)
Property damage
$25,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
32.417, -104.233

A severe thunderstorm produced a microburst over the south side of Carlsbad. Local media reported part of the roof of a local convinience store was destroyed.

Thunderstorm Wind, Lea

When
June 9, 4:28 PM MST
Where
Lea County, Eunice
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -103.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301765, 5301766.